Minnesota, 2008Damaging Winds in Minnesota, July 31, 2008
July 31, 2008 · NWS ABR · 2 events in 1 county or zone
A line of severe thunderstorms moved out of South Dakota and across Big Stone County bringing damaging winds mainly to southern Big Stone County. Many trees and branches were downed along with damage to some structures, grain bins, and crops.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved out of South Dakota and across Big Stone County bringing damaging winds mainly to southern Big Stone County. Many trees and branches were downed along with damage to some structures, grain bins, and crops.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 3:54 AM CST, 26 minutes earlier.
Area forecast discussion, Jul 31, 3:54 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT THU JUL 31 2008
.SHORT AND LONG TERM...TODAY THROUGH WEDNESDAY
VERY STRONG WINDS ASSOCIATED WITH MCS CONTINUES TO MOVE EASTWARD
ACROSS NORTHEASTERN SOUTH DAKOTA AND EXPECT SEVERE WINDS TO
CONTINUE EASTWARD OVER THE NEXT HOUR OR SO. NUMEROUS REPORTS OF
TREES DOWN IN ABERDEEN AND ACROSS MUCH OF BROWN COUNTY. WILL KEEP
DISCUSSION BRIEF THIS MORNING AS SHORT TERM IS RATHER QUIET ASIDE
FROM THIS MORNINGS ACTIVITY. WATCH CONTINUES FOR THE NORTHERN AND
EASTERN PART OF THE CWA UNTIL 12Z. EXPECT ACTIVITY TO MOVE OUT OF
THE AREA LATER THIS MORNING. STILL A SLIGHT CHANCE FOR
THUNDERSTORMS THIS AFTERNOON ACROSS THE EXTREME EASTERN CWA BUT
MOST LOCATIONS SHOULD REMAIN DRY. HIGH PRESSURE SETTLES IN TONIGHT
AND FRIDAY BRINGING DRY CONDITIONS. WILL SEE WARMING TEMPERATURES
INTO SATURDAY AS UPPER LEVEL RIDGING BUILDS ACROSS THE NORTHERN
PLAINS.
HEADING INTO THE EXTENDED PERIOD IT APPEARS A BROAD AREA OF LOW
PRESSURE HANGS OUT ACROSS THE NORTHERN PLAINS WITH WARM
TEMPERATURES CONTINUING. SLIGHT CHANCES FOR PRECIP WILL REMAIN IN
THE FORECAST OFF AND ON DURING THE EXTENDED PERIOD.
&&
.AVIATION...
STRONG THUNDERSTORMS TO AFFECT KABR/KATY EARLY THIS MORNING WITH
CONDITIONS DROPPING TO IFR AT TIMES WITHIN HEAVIER SHOWERS. AFTER
THIS ACTIVITY MOVES EAST THIS MORNING EXPECT VFR CONDITIONS AT ALL
TAF SITES THROUGH THE REMAINDER OF THE DAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...TMT
LONG TERM...TMT
AVIATION...TMT
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 30, 2:09 PM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT WED JUL 30 2008
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-312015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
309 PM CDT WED JUL 30 2008 /209 PM MDT WED JUL 30 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL/HIGH
WINDS BEING THE MAIN THREAT...THOUGH AN ISOLATED TORNADO IS NOT
OUT OF THE QUESTION. THERE WILL BE A BETTER CHANCE FOR STORMS
ACROSS THE EASTERN FORECAST AREA LATE THIS EVENING AND INTO THE
MORNING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STORMS WILL PERSIST ACROSS EXTREME EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA ON THURSDAY...A FEW OF WHICH
COULD BECOME SEVERE.
CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST SATURDAY
NIGHT...THEN AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERE
POTENTIAL IS UNCLEAR AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
CONNELLY
In the hours before
Local storm report, Jul 31, 4:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM TSTM WND DMG 1 NE WESTPORT 45.66N 98.48W
07/31/2008 BROWN SD PUBLIC
ROOF BLOWN OFF OF BARN AND GARAGE DOOR BLOWN COMPLETELY
INTO BARN
&&
TMTLocal storm report, Jul 31, 4:07 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG ABERDEEN 45.47N 98.48W
07/31/2008 BROWN SD NWS EMPLOYEE
LARGE TREE DOWN ON TOP OF CAR ON SOUTH MAIN STREET
&&
TMTLocal storm report, Jul 31, 4:11 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST 4 SE PIERPONT 45.46N 97.77W
07/31/2008 M60 MPH DAY SD PUBLIC
ROOF BLOWN OFF BARN AND GRAIN BINS DOWN
&&
TMTLocal storm report, Jul 31, 4:16 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM TSTM WND GST WEBSTER 45.34N 97.52W
07/31/2008 E70 MPH DAY SD TRAINED SPOTTER
ESTIMATED WINDS AT 70 MPH WITH MANY TREES DOWN INCLUDING
SEVERAL EVERGREENS
&&
TMTLocal storm report, Jul 31, 4:18 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND GST 4 SE WEBSTER 45.29N 97.46W
07/31/2008 E70 MPH DAY SD TRAINED SPOTTER
ESTIMATED WIND SPEED OF 70 MPH WITH PEA SIZED HAIL
&&
TMTLocal storm report, Jul 31, 4:20 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND GST MELLETTE 45.15N 98.50W
07/31/2008 E70 MPH SPINK SD TRAINED SPOTTER
LARGE TREE LIMBS DOWN IN ESTIMATED WIND SPEEDS OF 70 MPH
&&
TMTThunderstorm Wind, Big Stone
- When
- July 31, 4:20 AM CST
- Where
- Big Stone County, 1.15 mi WNW of Ortonville Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.304, -96.443
Eighty mph winds downed many trees in Ortonville.
Thunderstorm Wind, Big Stone
- When
- July 31, 5:00 AM CST
- Where
- Big Stone County, Odessa
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.270, -96.330
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127842, 127844.